Alert archive / Florida / Flash Flood Warnings in 2014

Flash Flood Warning 28, NWS Tallahassee, FL

May 14, 2014Holmes County, Jackson County, Washington County, Florida

NWS Tallahassee, FL issued this flash flood warning at May 14, 2014, 7:45 PM CDT for Holmes County, Jackson County, Washington County, Florida. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2014, 7:45 PM CDT (00:45 UTC)
Expired
May 14, 2014, 10:19 PM CDT
In force
3 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Holmes County, FL, Jackson County, FL, Washington County, FL

The radar

The Eglin Afb radar (KEVX), 18 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 0.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2014-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2014-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
279 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

127 
WGUS52 KTAE 150045
FFWTAE
FLC059-063-133-150145-
/O.NEW.KTAE.FF.W.0028.140515T0045Z-140515T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
745 PM CDT WED MAY 14 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN HOLMES COUNTY IN THE PANHANDLE OF FLORIDA...
  THIS INCLUDES THE CITY OF BONIFAY...
  NORTHWESTERN JACKSON COUNTY IN THE PANHANDLE OF FLORIDA...
  WASHINGTON COUNTY IN THE PANHANDLE OF FLORIDA...
  THIS INCLUDES THE CITIES OF...VERNON...CHIPLEY...

* UNTIL 845 PM CDT

* AT 740 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED THAT 
  AS MUCH AS 2 INCHES OF RAIN HAS FALLEN ACROSS PARTS OF THE AREA
  ALREADY...WITH ADDITIONAL HEAVY RAIN AND THUNDERSTORMS LIKELY 
  IN THE NEXT COUPLE HOURS. RAIN RATES MAY BE AS HIGH AS 2 INCHES
  PER HOUR. THIS MAY LEAD TO AREAS OF FLASH FLOODING.

  ADDITIONALLY...THERE ARE MANY EXISTING AREAS OF STANDING WATER 
  OR HIGH WATER ALREADY ACROSS THE AREA...AND THESE MAY WORSEN AS 
  HEAVY RAIN CONTINUES TO FALL.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITEHEAD
  CROSSROADS...WESTVILLE...NOMA JUNCTION...HOLMES COUNTY 
  AIRPORT...GRITNEY...GRACEVILLE...ESTO...CHIPLEY MUNICIPAL 
  AIRPORT...CARYVILLE...AND ARDS CROSSROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE AWAY FROM RISING WATER TO HIGHER GROUND! MOST FLOOD DEATHS OCCUR
IN VEHICLES. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADS.
REMEMBER...TURN AROUND...DON'T DROWN.

&&

LAT...LON 3064 8591 3066 8587 3070 8585 3071 8591
      3099 8579 3100 8542 3056 8544 3056 8549
      3049 8549 3049 8586 3051 8588 3059 8589
      3060 8592

$$

08-LAMERS
2 follow-up statements
069 
WGUS52 KTAE 150139
FFWTAE
FLC059-063-133-150445-
/O.EXT.KTAE.FF.W.0028.000000T0000Z-140515T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
839 PM CDT WED MAY 14 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  EASTERN HOLMES COUNTY IN THE PANHANDLE OF FLORIDA...
  THIS INCLUDES THE CITY OF BONIFAY...
  NORTHWESTERN JACKSON COUNTY IN THE PANHANDLE OF FLORIDA...
  WASHINGTON COUNTY IN THE PANHANDLE OF FLORIDA...
  THIS INCLUDES THE CITIES OF...VERNON...CHIPLEY...

* UNTIL 1145 PM CDT

* AT 833 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED AREAS
  OF HEAVY RAINFALL MOVING ACROSS THE WARNED AREA THAT MAY LEAD 
  TO FLASH FLOODING. RADAR RAINFALL ESTIMATES ARE AS HIGH AS 2 TO
  3 INCHES IN SOME LOCATIONS...WITH ADDITIONAL RAINFALL EXPECTED
  OVER THE NEXT COUPLE HOURS. ADDITIONALLY...ANY AREAS OF STANDING
  WATER OR HIGH WATER THAT ALREADY EXIST MAY BEGIN TO RISE OR 
  WORSEN THROUGH THE EVENING HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BRADFORD...
  WHITEHEAD CROSSROADS...NOMA...WESTVILLE...HOLMES COUNTY AIRPORT...
  GRITNEY...GRACEVILLE...ESTO...CHIPLEY MUNICIPAL AIRPORT...
  CARYVILLE...AND ARDS CROSSROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE AWAY FROM RISING WATER TO HIGHER GROUND! MOST FLOOD DEATHS OCCUR
IN VEHICLES. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADS.
REMEMBER...TURN AROUND...DON'T DROWN.

&&

LAT...LON 3064 8591 3066 8587 3070 8585 3071 8591
      3099 8579 3100 8542 3056 8544 3056 8549
      3049 8549 3049 8586 3051 8588 3059 8589
      3060 8592

$$

08-LAMERS
707 
WGUS72 KTAE 150319
FFSTAE

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1019 PM CDT WED MAY 14 2014

FLC059-063-133-150327-
/O.CAN.KTAE.FF.W.0028.000000T0000Z-140515T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JACKSON FL-HOLMES FL-WASHINGTON FL-
1019 PM CDT WED MAY 14 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WASHINGTON...
EASTERN HOLMES AND NORTHWESTERN JACKSON COUNTIES...

RAIN RATES ACROSS THE WARNING AREA HAVE DECREASED. SOME ADDITIONAL 
LIGHT RAIN IS POSSIBLE TONIGHT...BUT THE THREAT OF FLASH FLOODING 
HAS DIMINISHED. SOME AREAS OF STANDING WATER OR HIGH WATER THAT 
EXISTED PRIOR TO THIS ROUND OF RAINFALL MAY SLOWLY INCREASE 
OVERNIGHT...BUT FLASH FLOODING IS NOT EXPECTED.

LAT...LON 3064 8591 3066 8587 3070 8585 3071 8591
      3099 8579 3100 8542 3056 8544 3056 8549
      3049 8549 3049 8586 3051 8588 3059 8589
      3060 8592

$$

08-LAMERS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at May 14, 2:32 PM CDT, 5 hours 13 minutes earlier.

Area forecast discussion, May 14, 2:32 PM CDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
332 PM EDT Wed May 14 2014

...PERIODS OF HEAVY RAIN WITH STRONG TO POSSIBLY SEVERE STORMS
EXPECTED ACROSS THE TRI-STATE AREA NEXT 24 HOURS...

...FLASH FLOOD WATCH CONTINUES FOR THE ENTIRE FORECAST AREA THROUGH
THURSDAY EVENING...

.Short Term [Tonight Through Friday Night]...
Tonight and Thursday..A very amplified pattern remains highlighted
by a ridge over Wrn states and Wrn Atlc with an expansive trough
in between that dominates Gulf region. Series of impulses will
ride ahead of trough. One shortwave dropping into the Lwr MS
Valley and a second shortwave/vort max at Srn end of trough in E
LA/SW MS moving NEWD into tonight. At surface...strong cold front
this eve located from low Nrn TN Valley SSW across Wrn AL and into
Gulf waters...high pressure lingers to our NE...and a tropical
wave/trough was moving Wwd across Srn Gulf waters. Locally...all
this creating a very moist and unstable environment with dew
points in the 70s. During the overnight hours...upper trough
shifts only very SWLY ewd. Second shortwave/assocd vort max
movement will increasingly deepen and shift the moisture plume ENE
also helping to push cold front fairly quickly Ewd and into Wrn
CwA by sunrise. The combination of surface convergence ahead of
front plus large scale diffluent flow ahead of trough axis will
favor efficient rain creation and generate widespread rain and
thunderstorms spreading from west to east across the CWA. On
Thursday...upper trough shifts slowly Ewd with shortwave pushing
front to I-75 by late aftn. Near 100% POPs everywhere tonight and
30-90% W-E on Thurs morning lowering to 10-70% in the afternoon.

With relatively steep low-mid level lapse rates and daytime heating
with breaks in clouds...isolated pulse severe storms are possible
especially before midnight and across Ern counties. Lack of strong
low level jet largely precludes tornadoes leaving winds and hail as
main threat. However, a widespread severe threat is not expected.
SPC now has a portion of our GA counties in Day 1 outlook which
overlays well with local severe wx guidance tool. The main threat
into tomorrow remains flash flooding from heavy rains with series of
pertubations in moisture plume moving NE ahead of front focusing on
Wrn areas...and another plume moving NW with H85 impulse emanating
from tropical wave/trough moving across Srn Gulf waters focusing on
our far Ern areas. These plumes are likely to converge just west of
local region thru period. PWATs ahead of front are around 2 inches
this eve over Wrn counties spreading Ewd to our Ern counties early
Thurs morning. Although the front will be rather progressive...our
model guidance suggests widespread QPF amounts in the 2 1/4.-2 3/4"
range before rains end Thursday night. However, some locations
may see amounts 3 to 4 times that much especially if training of
storms occur ahead of front. Some of this rain will occur over areas
that received ample rain from recent events with rivers remaining
high. Therefore...the flash flood watch will remains through
Thursday. For additional discussion see the hydro section below.

Increasingly cloudy skies ahead of front will keep minimum temps
quite mild tonight...near 70 degrees. Behind the front across our
Wrn counties...mins will be closer to 60. Highs on Thurs will range
from the low 70s NW to near 80 SE.

Thursday Night thru Friday Night...
Some residual moisture will linger across Ern most counties with a
small chance of showers Thurs eve. Otherwise...in the wake of the
front, a much drier and noticeably cooler airmass filters for rest
of the period and beyond. Expect lows Thurs night to drop to near 50
north...low 50s elsewhere rising Fr night to 50 to 55. Highs Fri from
upper 70s North to low 80s South.

.Long Term [Saturday Through Wednesday]...
The beginning of the period starts with surface high pressure
building into the area, which will allow for mild temperatures and
benign conditions throughout the weekend. On Monday, an upper
level ridge begins to move east and stall over the CWA causing a
gradual warming trend until the end of the period. Large scale
subsidence associated with this high pressure will suppress any
kind of precipitation.

&&

.Aviation...
[Through 18Z Thursday] Areas of SHRA with scattered TSRA and heavy rain
will develop this afternoon and persist overnight. Expect periods
of IFR/LIFR cigs/vsby in heavy rain. A cold front will move across
southeast AL and the FL panhandle by 06Z, and across southwest GA
and north central FL by 12Z. Within a few hours of FROPA,
terminals will improve to VFR conditions with SHRA/TSRA ending.

&&

.Marine...
Light to moderate southeast winds will persist through this eve as
the marine area remains near a high pressure ridge. A strong cold
front will pass slowly EWD across the coastal waters late tonight
through Thursday, bringing advisory level winds and seas to the
local waters beginning Thursday morning west and ending Friday
morning east. Winds and seas drop below headline criteria Friday
and continue low through the weekend.

&&

.Fire Weather...
Although much drier air will be moving in behind the next cold front
on Friday with afternoon relative humidities dropping to near Red
Flag levels in some locations, durations will be brief, and other
critical parameters will not be met.

&&

.Hydrology...
Confidence is very high that heavy rain and flash flooding will
occur this evening and overnight in some locations within our
warning area ahead of a progressive cold front. The airmass is
very tropical with precipitable water values above 2 inches. This
will result in very efficient rain processes with high
precipitation rates. Precipitation this afternoon west of the
Chattahoochee and Apalachicola Rivers will spread east across
northern Florida and into southwest Georgia overnight. The cold
front associated with this event will move through the region
tonight, effectively ending rainfall in our western regions by
tomorrow afternoon and east by tomorrow evening.

Expect widespread rainfall amounts of 2 inches, with locally heavy
precipitation totals of up to 8 inches. Higher resolution models are
pointing toward heavier rain west of a Dothan Al to Panama City FL
line, with another area potentially around Interstate 75 and
eastward. These areas would include the Choctawhatchee River and
Withlacoochee River basins, with the Shoal River at Mossy Head also
vulnerable to quick and significant rises.

The part of our forecast area at greatest threat for flooding
continues to be in the western Florida Panhandle. Expect notable
rises on rivers, streams, and creeks, as well as flash flooding
later this evening and overnight, particularly in those areas that
have already received heavy rainfall in the past few weeks.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   69  78  52  80  52 /  90  80   0   0   0
Panama City   66  77  56  78  60 /  90  60   0   0   0
Dothan        64  72  50  79  51 /  90  60   0   0   0
Albany        69  74  50  78  50 /  90  80   0   0   0
Valdosta      69  78  54  79  51 /  80  90  30   0   0
Cross City    70  78  58  80  52 /  80  90  30   0   0
Apalachicola  69  76  56  78  60 /  90  70   0   0   0

&&

.TAE Watches/Warnings/Advisories...

FL...Flash Flood Watch through Thursday evening for Calhoun-Central
     Walton-Coastal Bay-Coastal Dixie-Coastal Franklin-Coastal
     Gulf-Coastal Jefferson-Coastal Taylor-Coastal Wakulla-
     Gadsden-Holmes-Inland Bay-Inland Dixie-Inland Franklin-
     Inland Gulf-Inland Jefferson-Inland Taylor-Inland Wakulla-
     Inland Walton-Jackson-Lafayette-Leon-Liberty-Madison-South
     Walton-Washington.

     High Rip Current Risk until 8 PM EDT /7 PM CDT/ this evening for
     Coastal Bay-Coastal Franklin-South Walton.

GA...Flash Flood Watch through Thursday evening for Baker-Ben Hill-
     Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-
     Early-Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-
     Quitman-Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.

AL...Flash Flood Watch through Thursday evening for Coffee-Dale-
     Geneva-Henry-Houston.

GM...None.

&&

NEAR TERM...BLOCK
SHORT TERM...BLOCK
LONG TERM...BLOCK/HELLER
AVIATION...BLOCK
MARINE...BLOCK
FIRE WEATHER...GOULD
HYDROLOGY...HOLLINGSWORTH

In the hours before

Local storm report, May 14, 4:52 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
552 PM EDT WED MAY 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TSTM WND DMG     2 SSW COOKS HAMMOCK     29.91N 83.29W
05/14/2014                   LAFAYETTE          FL   911 CALL CENTER

            LARGE TREE DOWN ON SOUTH STATE ROAD 51

&&

DVD
Local storm report, May 14, 5:41 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
641 PM EDT WED MAY 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     TSTM WND DMG     MADISON CO AIRPORT      30.44N 83.31W
05/14/2014                   MADISON            FL   TRAINED SPOTTER

            TREE DOWN ON I-10 BETWEEN MILE MARKERS 240 AND 241.

&&

WESTON
Local storm report, May 14, 5:46 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
646 PM EDT WED MAY 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND DMG     PERRY                   30.12N 83.58W
05/14/2014                   TAYLOR             FL   911 CALL CENTER

            TWO TREES DOWN IN THE CITY OF PERRY.

&&

WALSH/LAMERS
Local storm report, May 14, 5:59 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
659 PM EDT WED MAY 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     TSTM WND DMG     W GREENVILLE            30.47N 83.64W
05/14/2014                   MADISON            FL   TRAINED SPOTTER

            TREE DOWN ACROSS THE ROAD ON HIGHWAY 90 AT WHIPPOORWILL

&&

WESTON
Local storm report, May 14, 7:09 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
809 PM EDT WED MAY 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     TSTM WND DMG     N GREENVILLE            30.47N 83.64W
05/14/2014                   MADISON            FL   TRAINED SPOTTER

            TREE DOWN AT HIGHWAY 221 AND HONEYLAKE ROAD.

&&

WESTON
Local storm report, May 14, 7:21 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
821 PM EDT WED MAY 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     MARINE TSTM WIND SSE KEATON BEACH        29.82N 83.59W
05/14/2014  M44.00 MPH       TAYLOR             FL   C-MAN STATION

            CMAN KTNF1 REPORTED GUST OF 44 MPH AT 755 PM

&&

WESTON

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 8:17 PM CDTSpecial Marine WarningTAE118 min
May 14, 9:31 PM CDTSmall Craft AdvisoryTAE33 hr
May 15, 6:04 AM CDTFlash Flood WarningTAEDixie, Lafayette, Taylor3 hr
May 15, 10:41 AM CDTRip Current StatementTAEBay16 hr
May 15, 4:06 PM CDTRiver Flood WarningTAEDixie, Taylor6 days

Nearby

Flash Flood Warnings in Florida, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.